Recall of tainted drugs announced

Bad products made by Ark. company that saw its Mo. license suspended

April 12, 2003|By NEW YORK TIMES NEWS SERVICE

KANSAS CITY, Mo. - Federal officials announced a nationwide recall this week of contaminated medications compounded by an Arkansas company whose license in Missouri was recently suspended.

The U.S. Food and Drug Administration reported the recall of an undisclosed amount of injectable methylprednisolone acetate, a steroid used to treat joint pain, compounded by Lee Pharmacy Inc. of Fort Smith, Ark. The agency also announced less urgent recalls of other medications made at the pharmacy because of questions about their sterility and potency.

A pharmacy spokesman said Thursday that none of the medicine was distributed in Missouri, though he did not know if any had been sold in Kansas.

Pharmacy officials in Missouri and Kansas said they did not know if any of the recalled drugs had appeared here. The pharmacy began the recall in December, and the FDA described the process as "ongoing."

Neither federal nor state officials have reported illnesses from the recalled drugs.

Compounded medications are not the brand-name prescription drugs that people routinely buy at chain drugstores. Instead, compounded drugs are customized medications, usually mixed in independent pharmacies without the same safety procedures followed by big drugmakers.

The most serious recall announced this week centered on purportedly sterile methylprednisolone acetate that showed signs of microbes and the fungus Cladosporium.

Pharmacy owner Warren Lee said that an independent laboratory performed flawed quality testing on the medication and did not detect the contamination. Lee said his pharmacy sold the drug after receiving the incorrect lab reports. The pharmacy recalled the drugs after subsequent testing caught the contamination.

"The lab made a mistake," Lee said. "That has been corrected."

In light of the error, the pharmacy also opted to recall other medications because their sterility could not be assured. They include betamethasone; betamethasone sodium phosphate; bupivacaine; clonidine hydrochloride; coenzyme q-10; EDTA; hyaluronidase; sodium chloride injections; triamcinolone acetonide; triamcinolone diacetate; and betamethasone LA-SA.

The pharmacy also recalled 722 vials of betamethasone LA-SA and betamethasone SA-LA because of concerns that they were below their labeled strength.

Because of the recalls, Lee said, his pharmacy no longer compounds "preservative-free" medications. "There are too many risks involved, and there are preservatives that are safe to use," Lee said.

Lee said experts told him the fungus contamination was not dangerous. But a critic of pharmacy compounding said recent evidence suggested that Cladosporium could cause meningitis.

"The organism may be nonpathogenic if you get it on your sleeve, but Cladosporium-contaminated injections administered directly to the spine present a very clear health concern," said Sarah Sellers, an Illinois pharmacist who served on an FDA advisory committee on compounded drugs.

Last year, a North Carolina woman died of meningitis and others were sickened after receiving spinal injections of fungus-contaminated methylprednisolone prepared by a different compounding pharmacy.

In an action unrelated to the recalls, the Missouri Board of Pharmacy suspended Lee Pharmacy's license March 6 for three months for selling compounded drugs to two Missouri hospitals without first receiving patient prescriptions. The pharmacy can't mail or ship drugs into Missouri until the suspension ends.

Prescriptions are required in Missouri - and in most other states - before a pharmacy can sell drugs to doctors, hospitals or patients.

"Over the last few years, this type of business has elevated," said Kevin Kinkade, executive director of the Missouri Board of Pharmacy. " ... These are the kinds of issues we are concerned about."

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.